Chronic catastrophic-like antiphospholipid syndrome: A " smoldering" variant?

Universidade Federal da Bahia, Salvador, Brazil.
Rheumatology International (Impact Factor: 1.52). 05/2009; 30(1):123-5. DOI: 10.1007/s00296-009-0913-8
Source: PubMed


Catastrophic antiphospholipid syndrome (CAPS) is characterized by life-threatening diffuse thrombotic manifestations involving particularly small vessels of kidney, lungs, brain and skin. We report a 20-year-old female with systemic lupus erythematosus and secondary antiphospholipid syndrome who presented typical organ and histological involvement as seen in CAPS but with protracted course suggesting a “smoldering” form of the disease.

1 Read
  • [Show abstract] [Hide abstract]
    ABSTRACT: Pulmonary vascular inflammatory disorders may involve all components of the pulmonary vasculature, including capillaries. The principal histopathologic features of pulmonary capillaritis include capillary wall necrosis with infiltration by neutrophils, interstitial erythrocytes, and/or hemosiderin, and interalveolar septal capillary occlusion by fibrin thrombi. Immune complex deposition is variably present. Patients often present clinically with diffuse alveolar hemorrhage, which is characterized by dyspnea and hemoptysis; diffuse, bilateral, alveolar infiltrates on chest radiograph; and anemia. Pulmonary capillaritis has been reported with variable frequency and severity as a manifestation of Wegener's granulomatosis, microscopic polyarteritis, systemic lupus erythematosus, Goodpasture's syndrome, idiopathic pulmonary renal syndrome, Behçet's syndrome, Henoch-Schönlein purpura, IgA nephropathy, antiphospholipid syndrome, progressive systemic sclerosis, and diphenylhydantoin use. In addition to history, physical examination, and routine laboratory studies, certain ancillary laboratory tests, such as antineutrophil cytoplasmic antibodies, antinuclear antibodies, and antiglomerular basement membrane antibodies, may help diagnose an underlying disease. Diagnosis of pulmonary capillaritis can be made by fiberoptic bronchoscopy with transbronchial biopsy, but thoracoscopic biopsy is often employed. Since many disorders can result in pulmonary capillaritis with diffuse alveolar hemorrhage, it is crucial for clinicians and pathologists to work together when attempting to identify an underlying disease. Therapy depends on the disorder that gave rise to the pulmonary capillaritis and usually includes corticosteroids and cyclophosphamide or azathioprine. Since most diseases that result in pulmonary capillaritis are treated with immunosuppression, infection must be excluded aggressively.
    Chest 12/1996; 110(5):1305-16. DOI:10.1378/chest.110.5.1305 · 7.48 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To discuss the clinical manifestations and possible pathogenic mechanisms of the unusual syndrome of diffuse alveolar hemorrhage (DAH) and pulmonary capillaritis without thrombosis in the setting of the primary antiphospholipid antibody syndrome (PAPS). Four men with DAH and capillaritis in the setting of PAPS are identified. Their clinical presentations, laboratory, radiographic, and pathologic findings are reviewed as is their clinical course and response to therapy. In addition, the literature regarding DAH and pulmonary capillaritis in the setting of PAPS is reviewed. The patients presented with dyspnea, hemoptysis, fever, hypoxia, and diffuse alveolar infiltrates; none had evidence of acute thromboembolic disease. All secondary causes of DAH were ruled out. All patients had positive testing for the lupus anticoagulant and high-titer anticardiolipin antibodies, including antibodies against the beta-2-glycoprotein I antigen. Three cases had lung biopsies that revealed pulmonary capillaritis and DAH with no evidence of thrombosis. All patients improved with high-dose corticosteroids. Recurrent disease in the setting of aggressive immunosuppression responded to intravenous immunoglobulin. Antiphospholipid antibody-mediated endothelial cell activation in the absence of thrombosis may induce capillaritis as seen in these cases. The syndrome of DAH and pulmonary capillaritis is further defined. Evidence supports a causative relationship between PAPS, pulmonary capillaritis, and DAH in the absence of thromboembolic disease. Further elucidation of a possible nonthrombotic mechanism of antiphospholipid antibody-mediated pathology is needed to guide future therapies for this unusual manifestation of PAPS.
    Seminars in Arthritis and Rheumatism 01/2006; 35(3):154-65. DOI:10.1016/j.semarthrit.2005.05.006 · 3.93 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The term 'catastrophic' antiphospholipid syndrome (APS) is used to define an accelerated form of APS resulting in multiorgan failure. Although catastrophic APS patients represent less than 1% of all patients with APS, they are usually in a life-threatening medical situation that requires high clinical awareness. The careful and open discussion of several proposals by all participants in the presymposium workshop on APS consensus, held in Taormina on occasion of the 10th International Congress on aPL and chaired by Munther A Khamashta and Yehuda Shoenfeld (29 September 2002), has allowed the acceptation of a preliminary set of classification criteria. On the other hand, the optimal management of catastrophic APS must have three clear aims: to treat any precipitating factors (prompt use of antibiotics if infection is suspected, amputation for any necrotic organ, high awareness in patients with APS who undergo an operation or an invasive procedure), to prevent and to treat the ongoing thrombotic events and to suppress the excessive cytokine 'storm'. Anticoagulation (usually intravenous heparin followed by oral anticoagulants), corticosteroids, plasma exchange, intravenous gammaglobulins and, if associated with lupus flare, cyclophosphamide, are the most commonly used treatments for catastrophic APS patients.
    Lupus 02/2003; 12(7):530-4. DOI:10.1191/0961203303lu394oa · 2.20 Impact Factor
Show more